Popular Antacid Triples Pneumonia Risk

WAKE FOREST – A popular antacid to prevent stress ulcers in critically ill patients requiring breathing machine support heightens their risk of getting pneumonia threefold, says a new study.

“Patients who develop hospital-acquired pneumonia or ventilator-acquired pneumonia have about a 20 to 30 percent chance of dying from that pneumonia,” said senior study author David L. Bowton, professor-anesthesiologist at Wake Forest University School of Medicine (WFUSM).

The study compared treatment with two powerful drugs that decrease stomach acid, namely ranitidine and pantoprazole, marketed as Protonix or Prilosec.

Both drugs decrease stomach acid, but the newer pantoprazole is considered more powerful and has become the drug of choice in many hospitals.

However, in the analysis of 834 patients, researchers found that hospitalized cardio-thoracic surgery patients treated with pantoprazole were three times more likely to develop pneumonia.

“We conducted this study, in part, because we thought we were seeing more pneumonias than we were used to having,” said study co-author Marc G. Reichert, coordinator for surgery at WFUSM Centre.

Both acid-reducing drugs can make the stomach a more hospitable place for bacteria to colonize. Patients on breathing machines sometimes develop pneumonia when stomach secretions reflux into the lungs.

Current treatment guidelines to prevent pneumonia recommend raising the head of the bed for patients on breathing machines, which reduces the risk of stomach secretions getting into the lungs.

Doctors should consider whether an acid reducer is needed at all, Bowton said. The occurrence of stress ulcer bleeding has gone down in recent years, perhaps because patients with breathing tubes are fed earlier, and food in the stomach may neutralise or reduce the effects of stomach acid.

Bowton added that in cases where an acid reducer is needed, ranitidine is recommended, given the apparent decreased risk in developing pneumonia, said a WFUSM release.

Doctors should stop using the drug as soon as the risk of bleeding passes — once the patient is off the breathing machine and eating, either on his/her own or through a feeding tube.

These findings were published in a recent issue of CHEST.

Leave a Reply

Your email address will not be published.